question-icon

Does being allergic to one type of Quinolone antibiotic means allergic to all Quinolone antibiotics?

default
Posted on Wed, 22 Aug 2018
Question: Hello. I was recently diagnosed with acute bronchitis and sinusitis and prescribed Levaquin, an antibiotic I have taken many times before. About 2 hours after taking the first dose, both the upper and lower eyelids of my left eye swelled to the point that I looked like I had been punched. Called the pharmacist, and he suggested taking Benadryl, and to use cold compresses on the eye. I called my doctor this morning, because my eye still looked like it were half-shut and he told me to stop taking the Levaquin immediately, and put me on Zithromax. My question is, since I had an allergic reaction to one type of quinolone antibiotic, am I allergic to ALL quinolone antibiotic (I suffered two serious allergic reactions to Ceftin several years ago, and I cannot take any cephalosporin antibiotics)?
doctor
Answered by Dr. Kaushal Bhavsar (26 minutes later)
Brief Answer:
Yes, possibility of cross allergy is common in antibiotics.

Detailed Answer:

Hello,
I have reviewed your query and here is my advice.

Yes, it is quite possible that you are having allergy so levofloxacin (levoquin).
Cross allergy is common in antibiotics. So if you are allergic to one particular antibiotic, you are likely to have allergy with other antibiotics of same group like quinolones in your case.
So your current symptoms are due to quinolone allergy.
Better not to take quinolone group of antibiotic in future.
Take benadryl and do cold compression. You will definitely improve in 1-2 days.

Hope I have answered your query.

Take care,
Dr. Kaushal Bhavsar

Above answer was peer-reviewed by : Dr. Nagamani Ng
doctor
Answered by
Dr.
Dr. Kaushal Bhavsar

Pulmonologist

Practicing since :2008

Answered : 14657 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does being allergic to one type of Quinolone antibiotic means allergic to all Quinolone antibiotics?

Brief Answer: Yes, possibility of cross allergy is common in antibiotics. Detailed Answer: Hello, I have reviewed your query and here is my advice. Yes, it is quite possible that you are having allergy so levofloxacin (levoquin). Cross allergy is common in antibiotics. So if you are allergic to one particular antibiotic, you are likely to have allergy with other antibiotics of same group like quinolones in your case. So your current symptoms are due to quinolone allergy. Better not to take quinolone group of antibiotic in future. Take benadryl and do cold compression. You will definitely improve in 1-2 days. Hope I have answered your query. Take care, Dr. Kaushal Bhavsar